Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 17, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Nov 15, 2023, 8:57 AM PST for Orange County, San Diego County, California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2023, 8:57 AM PST (16:57 UTC)
- Expired
- Nov 15, 2023, 7:00 PM PST
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3198 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WHUS46 KSGX 151657 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 857 AM PST Wed Nov 15 2023 CAZ043-552-160300- /O.NEW.KSGX.BH.S.0017.231115T1700Z-231116T0300Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 857 AM PST Wed Nov 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Areas of lightning at the beaches expected. * WHERE...San Diego and Orange County Coastal Areas. * WHEN...Until 7 PM PST this evening. * IMPACTS...Intra-cloud and cloud-to-ground lightning may occur, which may cause serious injury or death. * ADDITIONAL DETAILS...The highest chance for lightning will occur later this morning into the afternoon, lowering this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ APR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 15, 3:19 AM PST, 5 hours 38 minutes earlier.
Area forecast discussion, Nov 15, 3:19 AM PST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service San Diego CA 319 AM PST Wed Nov 15 2023 .SYNOPSIS... An upper level closed low off the California coast will bring periods of rain, thunderstorms, and very high elevation mountain snow through the weekend. A brief break in rain will be possible Thursday afternoon through Friday afternoon before additional activity occurs late Friday and Saturday. Snow levels look to remain above 7500 ft through the duration of the event. Santa Ana Winds will develop behind the departing storm for Monday through Wednesday. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Morning satellite water vapor imagery shows an upper level closed low spinning roughly 700 miles west of Point Conception and a tropical moisture tap moving into northern Baja. The lone elevated thunderstorm that was near San Clemente Island last evening quickly dissipated, with any lightning occurring well to the south and southwest within the moisture fetch. Deterministic model runs of integrated vapor transport (IVT) show this moisture lifting north ahead of the low and into Southern California later today, along with elevated instability. This will bring us our first round of light to moderate showers and a slight chance of thunderstorms this afternoon and evening. A few light showers may develop this morning ahead of this moisture plume, but with the moisture being in the mid to upper levels and a dry sub-cloud layer still in place, little in the way of accumulation is expected. The initial short wave rounding the closed low lifts off to the northeast tonight, pushing the moisture fetch back to the south. The moisture associated with the center of the low will remain off to the northwest as low more or less meanders in place. Very weak ridging builds over southeast CA with weak offshore gradients due to the surface low off the coast and higher surface pressure over the western US. This will lead to minor warming and drying Thursday afternoon into Friday morning, though ensembles still aren't clear on the exact timing of this drier period. Overall expect only shower coverage, if any, and some breaks in the clouds. Rainfall totals for this first round of precipitation have trended slightly lower - generally around 0.25-0.50 inch for the coasts and valleys, 0.50-1 inch for the mountains, and less than 0.10 inch in the deserts, though isolated higher amounts are possible where thunderstorms occur. Snow levels for this first round of precipitation will generally be above 8,500. The closed low weakens and becomes an open wave as it moves eastward across California Saturday and Sunday. This will bring us a second round of precipitation, most widespread early Saturday morning through Saturday afternoon before gradually tapering off Saturday night into Sunday morning. There could be some weak instability as the cooler air aloft moves over, but thunder probabilities are too low to include any thunderstorms in the forecast at this time. Precipitation totals for this second wave will be around 0.25-0.50 inch for the coasts and valleys, locally up to 0.70 inch near the LA County border, 0.50-0.75 inch in the mountains, 0.10-0.20 inch in the high deserts, and less than 0.10 inch in the low deserts. Snow levels remain near 8,000 ft during this period. Saturday will be the coolest day of the week with highs around 5-10 degrees below normal for the mountains westward and 1-3 degrees below normal in the deserts. Wind doesn't appear to be much of a concern at any point during this stormy weather, remaining well below advisory criteria. We make the quick transition back to warm and dry for the early to middle part of next week as Santa Ana Winds develop behind the departing trough. High res ensemble guidance and NBM both indicate a weak event, with only a 30 percent chance of a moderate event, peaking on Monday. And in true Thanksgiving Week fashion, highs will climb back into the low 80s for portions of the inland coastal areas, valleys, and low deserts. && .AVIATION... 151030Z...SCT-BKN AOA 20000 feet MSL this morning. SCT -SHRA with isold -TSRA moving through the region from 20-04Z, diminishing thereafter. Cloud bases start to lower at 19Z down to about 5000 feet MSL by 00Z, lowering further to about 2500 feet MSL in the coastal basin by 04Z. Areas of higher terrain obscured after 00Z. && .MARINE... There will be a slight but increasing chance of thunderstorms today. The best chance of thunderstorms and associated hazards will be from noon to 6 pm. The greatest hazard for mariners is cloud-to-water lightning, but brief heavy downpours and strong, gusty winds are remotely possible. Beyond today, there are no additional hazardous marine weather conditions expected through Sunday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...SS AVIATION/MARINE...MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 10:25 AM PST | Special Weather Statement | SGX | San Diego | 65 min |
| Nov 15, 1:52 PM PST | Special Weather Statement | SGX | Orange | 38 min |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.